Alabama, 2020

Tornadoes and Damaging Winds in Alabama, August 27 to 28, 2020

August 27 to 28, 2020 · NWS BMX · 11 events in 4 counties and zones

Tropical Cyclone Laura moved inland over southwest Louisiana and tracked northeast along the Mississippi River. Several convective outer bands on the east side of Laura produced severe storms over Central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Tropical Cyclone Laura moved inland over southwest Louisiana and tracked northeast along the Mississippi River. Several convective outer bands on the east side of Laura produced severe storms over Central Alabama. An abundance of tropical moisture coincided with areas of diurnal heating to promote an unstable atmosphere which also interacted with areas of favorable low-level wind shear. Straight-line winds caused the majority of the damage both days, but a few tornadoes also developed during the afternoon of August 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 27, 11:12 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 27, 11:12 AM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1212 PM CDT Thu Aug 27 2020

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1122 AM CDT Thu Aug 27 2020/

Starting to get mildly concerned about the convective activity
developing in SW Alabama as it rotates northward through the
western portions of Central Alabama. As of writing it appears as
if Laura's circulation center is just a bit too far west to
include a threat of severe weather for this afternoon. The winds
in the lowest several km are still unidirectional. However, this
will need to be monitored closely later today as the main
circulation center begins to shift more east with time. It will
become a delicate balance between how far east it shifts versus
the forward northward motion through the afternoon and evening
timeframe.

We will maintain an outside threat for tomorrow as Laura moves
north of the area. There will be 30 to 35 kts of shear over the
northern half of the state, with a decent amount of instability
in the afternoon and early evening. This could certainly organize
any rain bands into supercellular structures with tornadoes
possible.

17/KLAWS

.LONG TERM...
/Updated at 354 AM CDT Thu Aug 27 2020/
Saturday through Wednesday.

The remnants of Laura will become absorbed into the polar jet
stream on Saturday and race eastward off the East Coast. A
trailing front will extend southwest from the western Carolinas
with a general confluence zone across Alabama. Some temporary
drying is expected across the northern portions of our area where
PWATs will fall below 2 inches. To the south, rich moisture will
remain in place. Low-level confluence should yield scattered to
numerous showers and storms with the greatest coverage along and
south of Interstate 20. This corridor of high rain chances should
shift northward on Sunday, with PWATs in excess of 2 inches
overspreading the area.

The above normal rain chances may continue for Monday and Tuesday
with low-level southwest flow and abundant moisture remaining in
place at the southern edge of 500 mb westerlies. A fairly strong
trough could dig toward the Lower Mississippi Valley on Wednesday,
pulling the focus for activity back to the west and away from
Central Alabama.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Widespread convection is expected to develop in the far western
CWA as TS Laura continues its inland progression this afternoon
and evening. As the storm becomes more mid-latitude with time,
additional showers and storms are expected across the remainder of
the CWA, although the coverage will be somewhat more limited.
Lower cigs can also be expected especially through the overnight
hours with a few showers possible.

17/KLAWS

&&

.FIRE WEATHER...

A tropical air mass will remain over Central Alabama for the next
few days with high RH values. Rain chances of 30-50 percent today
will increase to 60-80 percent for Friday, and the wet pattern
should continue into the weekend. South to southwest winds are
expected over the forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     73  89  72  89  71 /  20  60  70  50  40
Anniston    74  91  73  89  72 /  20  60  60  50  30
Birmingham  75  89  74  89  73 /  20  70  60  50  40
Tuscaloosa  76  89  74  90  73 /  40  70  50  50  30
Calera      74  88  73  88  72 /  20  70  50  50  30
Auburn      73  89  72  86  72 /  20  60  30  60  30
Montgomery  75  92  75  89  74 /  20  60  30  60  30
Troy        74  91  75  89  73 /  20  70  20  70  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 27, 11:58 AM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1258 PM CDT Thu Aug 27 2020

ALZ011>015-017>050-282100-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1258 PM CDT Thu Aug 27 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Heat indices may reach 105 degrees in a few areas this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The remnants of Laura may bring a threat for damaging winds and a few
tornadoes from noon Friday through 10 pm Friday night. The threat
area is generally along and northwest of a line from Aliceville to
Pelham to Jacksonville.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
on Friday afternoon and Friday night. Please follow all local,
state, and CDC guidelines in regards to travel.

In the hours before

Special weather statement, Aug 27, 10:38 AM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1138 AM CDT Thu Aug 27 2020

ALZ030-039-271730-
Sumter AL-Marengo AL-
1138 AM CDT Thu Aug 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARENGO AND SOUTHERN
SUMTER COUNTIES UNTIL 1230 PM CDT...

At 1138 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lisman to 7 miles southwest of Putnam to
near Grove Hill. Movement was north at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Livingston, York, Linden, Cuba, Jefferson, Sweet Water, Myrtlewood,
Nanafalia, The University Of West Alabama, Surginer, Dug Hill,
Putnam, Boyd, Pin Hook, Magnolia, Wayne, Miller, Coatopa, Kinterbish
and Dixons Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3259 8839 3273 8837 3247 8797 3210 8762
      3200 8763 3199 8799 3200 8811 3206 8812
      3208 8804 3214 8804 3217 8801 3228 8802
      3230 8795 3228 8793 3231 8793 3231 8842
TIME...MOT...LOC 1638Z 180DEG 34KT 3218 8837 3193 8811 3164 8779

40/Sizemore
Special weather statement, Aug 27, 11:12 AM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1212 PM CDT Thu Aug 27 2020

ALZ033-039-040-271745-
Marengo AL-Dallas AL-Perry AL-
1212 PM CDT Thu Aug 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARENGO...SOUTHWESTERN
PERRY AND WEST CENTRAL DALLAS COUNTIES UNTIL 1245 PM CDT...

At 1212 PM CDT, Doppler radar was tracking a strong thunderstorm near
Consul, or 15 miles south of Uniontown, moving north at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Uniontown, Thomaston, Faunsdale, Dayton, Marion Junction, Consul,
Central Mills, Perry County Correctional Center and Safford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3213 8765 3248 8771 3249 8752 3248 8727
      3220 8736 3221 8737 3222 8737 3222 8739
      3224 8739 3224 8741 3227 8744 3227 8751
      3225 8752 3213 8752 3213 8762 3210 8762
TIME...MOT...LOC 1712Z 184DEG 30KT 3223 8749

40/Sizemore
Special weather statement, Aug 27, 11:51 AM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1251 PM CDT Thu Aug 27 2020

ALZ022-030>033-039-040-271830-
Greene AL-Hale AL-Pickens AL-Sumter AL-Marengo AL-Dallas AL-Perry AL-
1251 PM CDT Thu Aug 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PICKENS...
NORTHEASTERN MARENGO...PERRY...GREENE...HALE...SOUTHWESTERN DALLAS
AND CENTRAL SUMTER COUNTIES UNTIL 130 PM CDT...

At 1250 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Emelle to near Forkland to near Uniontown
to near Dannelly Reservoir. Movement was north at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Demopolis, Marion, Livingston, Eutaw, Greensboro, Aliceville,
Uniontown, Moundville, Forkland, Akron, Boligee, Union, Gainesville,
Orrville, Epes, Newbern, Faunsdale, Emelle, Bogue Chitto and Vaiden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3317 8832 3307 8784 3302 8783 3302 8772
      3289 8742 3254 8709 3216 8718 3245 8774
      3260 8838
TIME...MOT...LOC 1750Z 184DEG 32KT 3275 8824 3266 8783 3250 8747 3223
8718

40/Sizemore
Special weather statement, Aug 27, 12:29 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
129 PM CDT Thu Aug 27 2020

ALZ012-013-022-023-031>034-271915-
Greene AL-Fayette AL-Hale AL-Pickens AL-Bibb AL-Perry AL-
Tuscaloosa AL-Lamar AL-
129 PM CDT Thu Aug 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR TUSCALOOSA...PICKENS...PERRY...
NORTHERN GREENE...NORTHERN HALE...WESTERN BIBB...SOUTHWESTERN FAYETTE
AND SOUTHERN LAMAR COUNTIES UNTIL 215 PM CDT...

At 129 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bevill Lock And Dam to near Moundville to
8 miles west of Paul M Grist State Park. Movement was north at 50
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Tuscaloosa, Northport, Brent, Marion, Eutaw, Centreville, Aliceville,
Gordo, Reform, Millport, Carrollton, Pickensville, Holt, Moundville,
Brookwood, Coaling, Vance, West Blocton, Coker and Kennedy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3369 8826 3353 8765 3307 8705 3258 8706
      3251 8710 3252 8731 3272 8749 3276 8783
      3300 8817 3309 8833
TIME...MOT...LOC 1829Z 180DEG 43KT 3316 8827 3299 8769 3259 8715

40/Sizemore

The radar

The Birmingham radar (KBMX), 71 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Tuscaloosa

When
August 27, 12:57 PM CST
Where
Tuscaloosa County, 1.21 mi NE of Taylorville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.160, -87.533

Several trees uprooted on 2nd Court East in the city of Tuscaloosa.

Thunderstorm Wind, Tuscaloosa

When
August 27, 1:02 PM CST
Where
Tuscaloosa County, Elrod
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.250, -87.800

Several trees uprooted in the town of Elrod.

Thunderstorm Wind, Tuscaloosa

When
August 27, 1:02 PM CST
Where
Tuscaloosa County, 1.35 mi ENE of Buhl
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.260, -87.750

Several trees uprooted in the town of Buhl.

Thunderstorm Wind, Tuscaloosa

When
August 27, 1:05 PM CST
Where
Tuscaloosa County, 2.82 mi NNE of Cloverdale
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.270, -87.640

Several trees uprooted along Rose Blvd.

Thunderstorm Wind, Tuscaloosa

When
August 27, 1:17 PM CST
Where
Tuscaloosa County, 4.15 mi SSW of Samantha
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.370, -87.660

Several trees uprooted near the intersection of Rue Road and Bone Camp Road.

Thunderstorm Wind, Tuscaloosa

When
August 27, 1:18 PM CST
Where
Tuscaloosa County, 3.56 mi NNE of Shirley
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.373, -87.696

Several trees uprooted along Highway 171.

Thunderstorm Wind, Marion

When
August 28, 3:00 PM CST
Where
Marion County, Hamilton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.130, -87.980

Several trees uprooted in the city of Hamilton.

Tornado, Winston

When
August 28, 3:02 PM CST to 3:18 PM CST
Where
Winston County, 1.71 mi SE of Pleasant Hill to 1.18 mi N of Moreland
Rating
EF1
Path length
8.75 mi
Path width
325 yd
Reported by
NWS Storm Survey
Coordinates
34.203, -87.428

National Weather Service meteorologists surveyed damage in northeastern Winston County and determined that it was consistent with an EF1 tornado, with maximum winds near 105 mph.

The tornado developed in a wooded area east of County Road 195. The tornado tracked northeast, crossing County Road 6 near Sandy Creek, where it caused minor timber damage. The tornado caused minor damage to the roof of a chicken house just off of County Road 415. The tornado continued northeast where it approached Highway 33 west of Moreland. The tornado caused notable timber damage as it crossed Highway 33, then it continued northeast across County Road 3163 where it removed sheathing from under a manufactured home, destroyed a small outbuilding, and removed portions of siding and sheathing from a manufactured home. The tornado then crossed County Road 63, or Cheatam Road, where it removed a portion of the roof from a manufactured home, damaged two garage doors, and blew out a window of an outdoor storage building. The tornado continued northeast before dissipating near Collier Creek.

Thunderstorm Wind, Winston

When
August 28, 3:11 PM CST
Where
Winston County, 4.53 mi W of Grayson
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.285, -87.399

Several trees uprooted along Cranal Road at the Sipsey River Bridge.

Tornado, Winston

When
August 28, 3:36 PM CST to 3:41 PM CST
Where
Winston County, 1.39 mi NNW of Double Spgs to 2.41 mi NE of Double Spgs
Rating
EF1
Path length
2.56 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
34.168, -87.410

NWS Meteorologists surveyed damage in northeastern Winston County and determined it was consistent with an EF1 tornado, with maximum winds near 95 mph.

The tornado developed near a mobile home manufacturing facility where it peeled portions of sheet metal from the roof of the building, removed some skirting from a modular building and blew out two windows from a vehicle. The tornado then crossed Highway 33 where it remained just north of County Road 24. The tornado continued east through wooded, uninhabited and inaccessible area. The tornado dissipated before reaching County Road 2, where there was no observable damage.

Thunderstorm Wind, Lamar

When
August 28, 3:42 PM CST
Where
Lamar County, Sulligent
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.900, -88.130

Several trees uprooted in the Sulligent area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyThe tornado archive for Alabama, 2020Warnings in Alabama, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916376, 916377, 916378, 916379, 916375, 916374, 916494, 916495, 916497, 916496, 916511.